Wisconsin, 2009

Winter Storm in Wisconsin, March 8, 2009

March 8, 2009 · NWS GRB · 12 events in 12 counties and zones

Low pressure rapidly moved from the Oklahoma panhandle to southern Lake Michigan. Five to 8 inches of wet snow fell in about eight hours, accompanied by lightning and thunder.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure rapidly moved from the Oklahoma panhandle to southern Lake Michigan. Five to 8 inches of wet snow fell in about eight hours, accompanied by lightning and thunder. The heaviest amounts included 8.0 inches near Kewaunee (Kewaunee Co.) and 7.0 inches in Hortonville (Outagamie Co.) and Two Rivers (Manitowoc Co.).

Even though the snow was wet, strong northerly winds caused considerable blowing and drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 8, 3:44 AM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Mar 8, 3:44 AM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
444 AM CDT SUN MAR 8 2009

.SYNOPSIS...UPR FLOW WL UNDERGO SOME RATHER SIG CHANGES DURING THE
PERIOD. MEAN TROF POSN OUT WEST WL LIFT OUT THROUGH THE AREA MID-
WK...LEAVING BEHIND A FAIRLY STG WNWLY FLOW REGIME BY LATE IN THE
WEEKEND. MODELS SEEM TO BE STRUGGLING AFTER THAT...WITH SOME SUPPORT
FOR RETURNING TO A SWLY UPR FLOW AND SOME SUPPORT FOR MAINTAINING
THE MORE WNWLY PATTERN.

PCPN AMNTS FOR THE PERIOD SHOULD BE ABV NORMAL...WITH MUCH OF THE
FCST AREA PROBABLY RECEIVING AND INCH OR TWO OF PCPN. TEMPS WL BE NR
OR A LITTLE ABV NORMAL UNTIL MID-WK...THEN THERE WL BE A BRIEF BUT
SIG SHOT OF COLD AIR. TEMPS BEYOND THAT DEPEND ON WHICH OF THE
COMPETING MODELS IS RIGHT ABOUT THE PATTERN NEXT WEEKEND.
&&

.SHORT TERM...TDA/TNGT/MON. HERE WE ARE NOW WITHIN 12 HOURS OF THE
START OF THE EVENT...AND THIS SYSTEM IS STILL TOUGH TO REALLY FIGURE
OUT. THAT PROBABLY STEMS FM THE FACT THAT WE HAVE A RELATIVELY SMALL
UPR SYSTEM EJECTING OUT INTO THE MEAN RIDGE POSN...WHILE MAIN UPR
TROF RAPIDLY RELOADS BACK TO THE WEST. DESPITE THE DIFFICULTIES...WE
ARE NOW SO CLOSE TO THE EVENT THAT I/VE JUST GOT TO PICK SOMETHING
AND GO WITH IT.

TREND OF THE VERY LATEST MODEL RUNS...THE 00Z ECMWF...06Z RUC AND
06Z NAM HAVE BEEN FOR A MUCH STRONGER MORE COMPACT SYSTEM. THAT
DOESN/T FIT REAL WELL WITH THE UPR PATTERN. BUT IT HAS CONSIDERABLE
SUPPORT FM STLT IMAGERY WHERE SOLID AREA OF COLD COLD TOPS IS
EXPANDING AND STARTING TO PIVOT LIKE UPR SYSTEM IS STRENGTHENING.

DECIDED TO MAINTAIN THE STATUS QUO WITH HEALDLINE CONFIGURATION...
THOUGH ADJUSTED START/STOP TIMES A BIT. THINK MIXED PCPN WILL BREAK
OUT ACRS THE SRN PART OF THE FCST AREA DURING THE LATE MORNING...
THEN TREND TOWARD MOSTLY SNOW. THE EXCEPTION WL BE FM GRB SEWD TO
THE LAKESHORE...WHERE WARM LAYER ALOFT WL APPARENTLY BE HARDER TO
DISLODGE. WENT WITH MORE MIXED PCPN...AND LOWER SNOW TOTALS...THERE.
CRANKED UP WINDS SOME...AND ADDED BLOWING AND DRIFTING SNOW TO THE
FCST CONSIDERING THIS IS NOW APPARENTLY GOING TO BE A STRONGER SFC
SYSTEM.

QUIETER WX SHOULD RETURN LATER TNGT AND MON.

.LONG TERM...MON NGT THRU NXT SAT. MAIN FCST FOCUS TO BE ON MID-
WEEK SYSTEM WHICH WL BRING MAINLY RAIN TO NE WI INITIALLY AND THEN
A SHARP RETURN TO WINTER FOR THE LATTER PART OF THE WORK WEEK.

THIS NXT SYSTEM TO BE ORGANIZING OVR THE CNTRL PLAINS ON MON NGT
WITH THE MAIN PCPN AXIS TO BE LOCATED OVR THE LWR GREAT LKS/MID-MS
VALLEY RGNS WHERE GULF MSTR INTERSECTS A W-E ORIENTATED WRMFNT.
DESPITE THIS PROBABLE MSTR INTERCEPT TO OUR SOUTH...EXPECT TO SEE
ISEN LIFT-INDUCED PCPN GRADUALLY OVERSPREAD NE WI MON NGT. HIGHER
CHC POPS POPS PLACED OVR THE SRN TIER OF COUNTIES (CLOSER TO THE
WRMFNT) AND THE WRN TIER OF COUNTIES (CLOSER TO AN INVERTED TROF
OVR THE UPR MIDWEST). A BIGGER PBLM COULD BE PCPN TYPE AS WARMER
AIR ALOFT CONTS THRU THE NGT AND SFC TEMPS HOVER AT OR JUST BLO
FREEZING. THERE MAY BE SOME MIXED SLEET OR FREEZING RAIN AT TIMES
DURING THE NGT...BUT THE DOMINANT WX TYPES APR TO BE EITHER RAIN
AND/OR SNOW...THUS PREFER TO HOLD OFF ON MENTIONING ANY FREEZIG
PCPN AT THIS TIME.

AS A STG UPR TROF MOVS INTO THE NRN PLAINS ON TUE...A STRENGTHENING
AREA OF LOW PRES IS PROGGED TO LIFT N-NE ALONG THE INVERTED TROF
INTO WRN WI BY 00Z WED. 8H TEMPS RISE INTO THE +1 TO +6C RANGE
WHICH WOULD ESSENTIALLY PROVIDE ALL RAIN ACROSS MOST OF THE FCST
AREA. WL KEEP THE MENTION OF A CHC FOR SNOW OVR N-CNTRL WI AS
DYNAMIC COOLING MAY MIX SOME SNOW WITH THE RAIN. EXPECT TO SEE A
BAND OF RAIN PUSH THRU NE WI ACCOMPANIED BY SOME THUNDER AS MID-LVL
LAPSE RATES STEEPEN...ESP OVR E-CNTRL WI. HIGHER POPS TO BE LOCATED
OVR CNTRL WI CLOSER TO THE ADVANCING INVERTED TROF. BASED ON THE
PROJECTED TRACK OF THE STORM...HAVE NUDGED TEMPS UP A COUPLE OF
DEGS OVR THE SE HALF OF THE FCST AREA.

AS THE SFC LOW MOVS NE TOWARD CNTRL/ERN SECTIONS OF LK SUPERIOR
TUE NGT...STG CAA WL SWEEP ACROSS WI AND TRANSITION THE PCPN FROM
LIQUID TO FROZEN. SNOW AMTS WL EVENTUALLY BE DETERMINED ON HOW
FAST THE COLDER AIR ARRIVES BEFORE THE DEEPER MSTR IS SHUNTED
EAST. HAVE RAISED POPS TO LIKELY OVR E-CNTRL WI TUE EVENING AS THE
INVERTED TROF/CDFNT STILL IN THE PROCESS OF MOVG THRU THE AREA.
TEMPS WL CRASH IN THE PROCESS WITH READINGS DOWN IN THE TEENS TO
AROUND 20 BY DAYBREAK. THE OTHER WX FEATURE TO WATCH TUE NGT WL BE
THE STG WESTERLY WNDS IN THE WAKE OF THE STORM. HAVE REVVED UP THE
WND SPDS AND MAY HAVE TO DEAL WITH GUSTS OF 40 MPH TOWARD SUNRISE.

A LRG AREA OF HI PRES OVR THE NRN PLAINS WL BEGIN BUILDING EAST
ACROSS THE UPR MIDWEST TOWARD THE WRN GREAT LKS ON WED. WHILE WNDS
STILL SEEM TO HAVE TOO MUCH OF A WESTERLY COMPONENT..HAVE KEPT THE
SML POPS ACROSS NRN WI FOR POTENTIAL LK EFFECT. 8H TEMPS IN THE
LWR TO MID 20S BLO ZERO(C) OVR WRN LK SUPERIOR WL DVLP SNOW SHWRS
SO PREFER TO PLAY IT SAFE AS ANY SLGT VEERING OF THE WNDS WOULD
BRING THE SNOW ACROSS THE MI BORDER. TEMPS WL BE HARD-PRESSED TO
RISE MUCH ON WED WITH CAA DOMINATING...THUS HAVE LOWERED READINGS
SEVERAL DEGS.

THIS HI PRES MOVS INTO THE GREAT LKS FOR THU AND WL PROVIDE FOR
PLENTY OF SUNSHINE...ALBEIT VERY COOL WITH TEMPS AROUND 15 DEGS
BLO NORMAL. HAVE LOWERED TEMPS ONCE AGAIN WITH SUB-ZERO MIN
READINGS WED NGT OVR THE NRN HALF OF THE FCST AREA. THE HI PRES
SHIFTS TOWARD THE ERN GREAT LKS RGN THU NGT WITH MDLS BRINGING A
WEAK CDFNT INTO WI ON FRI. GULF MSTR IS ESSENTIALLY NON-EXISTANT...
SO ANTICIPATE A DRY FROPA WITH PERHAPS SOME CLDS AND WND SHIFT TO
OCCUR. BRUNT OF THE COLDEST AIR TO BE IN RETREAT MODE BY FRI...
THUS A TEMP RECOVERY SHOULD BE UNDERWAY.

MDL DIFFERENCES WITH RESPECT TO THE MEAN FLOW ACROSS THE CONUS
BECOMES AN ISSUE BY THE END OF THE WEEK WITH THE GFS SHOWING A
NEAR ZONAL FLOW...WHILE THE ECMWF INDICATES A DEVELOPING WRN CONUS
UPR RDG. THIS WOULD NOT ONLY IMPACT TEMPS BUT ALSO LOCATION OF ANY
SYSTEMS. PREFER TO NOT TOUCH SAT FOR NOW AND WAIT FOR BETTER MDL
CONSISTENTCY.
&&

.AVIATION...EXPECT LIFR VSBYS AND LOWER-END MVFR CIGS ACRS THE SRN
PART OF THE FCST AREA THIS AFTN AND EVENING. CONDITIONS TO THE NW
SHOULD BE BETTER.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 AM CDT MONDAY
FOR WIZ038>040-048>050.

WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
EVENING FOR WIZ035>037-045.

WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT MONDAY
FOR WIZ022-031-074.

WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT
THIS EVENING FOR WIZ019-030.

WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT
MONDAY FOR WIZ013-020-021-073.

&&

SKOWRONSKI/KALLAS
Hazardous weather outlook, Mar 8, 4:06 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
506 AM CDT SUN MAR 8 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
506 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINTRY PRECIPITATION IS EXPECTED TO CREATE HAZARDOUS TRAVEL
ACROSS MOST OF THE AREA THIS AFTERNOON AND THIS EVENING. BE SURE
TO MONITOR THE LATEST FORECASTS AND WINTER WEATHER MESSAGES FOR
SPECIFIC INFORMATION ON WATCHES...WARNINGS...ADVISORIES...AND
SNOWFALL TOTALS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT NORTHEAST WISCONSIN
TUESDAY INTO TUESDAY NIGHT. BASED ON THE LATEST MODEL TRENDS...IT
APPEARS THAT TEMPERATURES WILL BE WARM ENOUGH TO ALLOW THE
EXPECTED PRECIPITATION TO FALL MAINLY AS RAIN ALONG WITH A CHANCE
OF THUNDERSTORMS. THE ONLY EXCEPTION WOULD BE NORTH CENTRAL
WISCONSIN WHERE A RAIN AND SNOW MIX IS POSSIBLE. AS COLDER AIR
WRAPS INTO THE REGION BEHIND THE DEPARTED STORM...THE
PRECIPITATION WILL CHANGE TO ALL SNOW TUESDAY EVENING WITH MINOR
ACCUMULATIONS POSSIBLE. STRONG WINDS ARE ALSO A POSSIBILITY
TUESDAY NIGHT INTO WEDNESDAY WITH THE PASSAGE OF THE ARCTIC COLD
FRONT.

BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE ABLE TO PROVIDE
MORE DETAILED INFORMATION ON THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-091015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
506 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW WIND GUSTS TO GALE FORCE ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WINDS ARE LIKELY TUESDAY NIGHT AND WEDNESDAY. THERE IS
THE POSSIBILITY OF STORM-FORCE GUSTS WELL OFFSHORE.

JS/AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Southern Oconto

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Southern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Door

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Door forecast zone
Reported by
AWOS
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Shawano forecast zone
Reported by
Unknown
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Portage forecast zone
Reported by
Unknown
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Waupaca forecast zone
Reported by
COOP Observer
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Outagamie forecast zone
Reported by
COOP Observer
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Kewaunee forecast zone
Reported by
COOP Observer
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Waushara forecast zone
Reported by
COOP Observer
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
March 8, 11:00 AM CST to 8:00 PM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160713, 160716, 160717, 160718, 160719, 160720, 160721, 160722, 160723, 160724, 160725, 160726.